New Mexico, 2013Flash Flood in New Mexico, July 10, 2013
July 10, 2013 · NWS ABQ · 1 event in 1 county or zone
An upper level high pressure system was centered over northern New Mexico. Deep moisture along with light easterly steering flow led to locally heavy rainfall in association with isolated strong storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level high pressure system was centered over northern New Mexico. Deep moisture along with light easterly steering flow led to locally heavy rainfall in association with isolated strong storms. The central mountain chain was favored for thunderstorm initiation through the late morning and early afternoon hours before the storms drifted onto the adjacent plains and highlands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 10, 10:48 AM MST, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 10, 10:48 AM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1148 AM MDT WED JUL 10 2013
.AVIATION...
18Z TAF CYCLE
THUNDERSTORMS AND SHOWERS TO INCREASE THROUGH THE AFTERNOON AND
INTO THE EARLY EVENING WITH COVERAGE FAVORING THE NORTHERN AND
SOUTHWEST HIGH TERRAIN...WITH LITTLE ACTIVITY NORTHWEST PLATEAU
AND EAST CENTRAL AND SOUTHEAST PLAINS. THUS NO MENTION OF TS IN
KFMN...KTCC AND KROW TAFS. STEERING FLOW WILL BE MAINLY TO THE
WEST EXCEPT OVER THE NORTHEAST PLAINS WHERE MOVEMENT COULD BE TO
THE SOUTH. THE SLOW MOVEMENT WILL RESULT IN LOCALLY HEAVY
DOWNPOURS WITH MVFR TO IFR CIGS AND VISIBILITIES AND GUSTY
OUTFLOWS. THUNDERSTORMS AND SHOWERS TO DISSIPATE 03Z TO 06Z WITH
A FEW SHOWERS LINGERING AFTER 06Z. OUTSIDE OF CONVECTIVE
ACTIVITY...VFR CONDITIONS TO PREVAIL. 05
&&
.PREV DISCUSSION...310 AM MDT WED JUL 10 2013...
AT 00Z...THE KABQ SOUNDING SHOWED THE PWAT HAD COME BACK DOWN TO
NEAR NORMAL (0.90 INCH). 00Z UPPER AIR DATA REVEALED THE UPPER
HIGH CENTROID BETWEEN KABQ AND THE COLORADO BORDER. CLOSE TO A
PERSISTENCE FORECAST TODAY WITH LIGHT EASTERLY STEERING FLOW. THE
CENTRAL MOUNTAIN CHAIN WILL BE FAVORED FOR CONVECTIVE INITIATION...
WITH STORMS MOVING OFF TO THE WEST BY AFTERNOON/EVENING. SIMILAR
TO YESTERDAY...SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL WITH AMOUNTS VARYING SIGNIFICANTLY.
BOTH THE LATEST NAM AND GFS SHOW KABQ PWATS FORECAST AROUND 1 INCH
(+/-0.10) THROUGH SATURDAY. THE MAIN DIFFERENCE FROM DAY TO DAY
WILL BE STEERING FLOW BACKING AS THE UPPER HIGH MOVES FROM NEAR
THE CO/NM BORDER TO OVER SE CO BY 12Z FRIDAY AND WESTERN KS BY 12Z
SATURDAY. SOME DIFFERENCES BETWEEN THE MEDIUM RANGE MODEL
SOLUTIONS SHOW UP BY LATE IN THE WEEKEND THROUGH NEXT WEEK WITH
THE MOISTURE ASSOCIATED WITH THE EASTERLY WAVE. THE GFS SHOWS
PWATS DROPPING BELOW NORMAL WITH THE SUBSIDENCE AHEAD OF THE
EASTERLY WAVE...THEN VALUES INCREASING BACK TO ABOVE 1 INCH BY
THURSDAY NIGHT. THE ECMWF IS WETTER WITH THE ONSET OF THE EASTERLY
WAVE AND CONTINUES WITH A WETTER PATTERN THROUGH 240HRS WITH THE
POTENTIAL FOR A DEEP TROPICAL TAP DEVELOPING BETWEEN DAY 9-10.
MODERATE FORECAST CONFIDENCE ON A MORE TRADITIONAL MONSOON PATTERN
DEVELOPING NEXT WEEK AFTER THE EASTERLY WAVE MOVES IN.
TEMPERATURES WON'T CHANGE MUCH FROM DAY TO DAY THROUGH THE WEEKEND
AND WILL GENERALLY BE ABOVE NORMAL. A SLIGHT WARM-UP FORECAST
ACROSS THE EASTERN PLAINS FRIDAY INTO SATURDAY WITH A FEW SPOTS
HITTING HIGHS NEAR THE CENTURY MARK. A DOWNTREND IN TEMPS FORECAST
MONDAY INTO MID WEEK WITH PRESSURE HEIGHTS DECREASING AND MOISTURE
INCREASING AS THE EASTERLY WAVE MOVES IN.
11
.FIRE WEATHER...
CENTER OF UPPER LEVEL HIGH EXPECTED TO MOVE LITTLE TODAY...LOCATED
NEAR THE FOUR CORNERS. SIMILAR ROUND OF SHOWERS AND THUNDERSTORMS
EXPECTED ONCE AGAIN THIS AFTERNOON AND EARLY EVENING. STORM STEERING
FLOW MORE EASTERLY SO STORMS SHOULD MOVE SLOWLY TOWARD THE WEST.
HIGH CENTER SHIFTS SLIGHTLY EASTWARD THURSDAY...NEAR THE SAN LUIS
VALLEY OR SO...SHIFTING THE STEERING FLOW TO MORE SOUTHEASTERLY WITH
SLIGHTLY BETTER CHANCES OVER THE WEST-CENTRAL MOUNTAINS AND NW
PLATEAU.
UPPER HIGH CONTINUES A SLOW MIGRATION EASTWARD OUT OVER THE SOUTHERN
PLAINS BY FRIDAY. NOT REALLY CHANGING THE STORM COVERAGE OR MOTION
MUCH. BEST CHANCES FOR STORMS REMAINS FROM A SWATH FROM THE CENTRAL
MOUNTAIN CHAIN WESTWARD. THE LIGHT STEERING WINDS ALOFT WILL GIVE
JUST ABOUT ANY STORM THAT DOES DEVELOP HEAVY RAIN POTENTIAL.
THE WEEKEND APPEARS AT THIS POINT TO BE QUITE SIMILAR TO
FRIDAY...ALBEIT WITH STRONGER SOUTHERLY STEERING FLOW FROM NEAR THE
CONTINENTAL DIVIDE WEST TO THE AZ BORDER. STRONG EASTERLY WAVE
BEGINS TO IMPACT THE UPPER LEVEL FLOW OVER THE STATE SUNDAY NIGHT
INTO MONDAY. RELATIVELY STRONG EASTERLY WINDS DEVELOP OVER THE
STATE...POTENTIALLY PUSHING ALL THUNDERSTORM ACTIVITY INTO FAR WRN
NM MONDAY AND INTO AZ TUESDAY AS DRY MID AND UPPER LEVEL AIR MOVE IN
FROM TX. AS THE ELY WAVE PUSHES EASTWARD TUESDAY NIGHT AND
WEDNESDAY...SELY FLOW ON THE EASTERN PORTION OF THE WAVE THEN SENDS
DEEP GULF MOISTURE INTO THE STATE FOR THE MIDDLE OF THE
WEEK...INCREASING THE POTENTIAL FOR WIDESPREAD HEAVY RAINS
THROUGHOUT THE DISTRICT.
33
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 10, 4:23 AM MST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
523 AM MDT WED JUL 10 2013
NMZ501>540-111200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
523 AM MDT WED JUL 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
SCATTERED TO NUMEROUS THUNDERSTORMS TODAY MAY PRODUCE LOCALIZED
HEAVY DOWNPOURS WITH AN INCREASED THREAT FOR FLASH FLOODING. BEST
CHANCES WILL BE OVER THE NORTHERN AND SOUTHWEST MOUNTAINS. THIS
INCLUDES BURN SCAR AREAS IN THE SOUTHERN SANGRE DE CRISTO
RANGE..AND IN SOUTHERN CATRON COUNTY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THUNDERSTORM DEVELOPMENT EACH DAY MAY PRODUCE LOCALIZED HEAVY
DOWNPOURS WITH AN INCREASED THREAT FOR FLASH FLOODING. BEST
CHANCES FOR HEAVIER THUNDERSTORMS WILL CONTINUE OVER THE NORTHERN
AND WESTERN MOUNTAINS THROUGH MONDAY. LOCAL DOWNPOURS WILL PRODUCE
AN INCREASED RISK FOR FLASH FLOODING OVER BURN SCARS...ESPECIALLY
IN SOUTHERN CATRON AND LINCOLN COUNTIES...AND OVER THE SOUTHERN
SANGRE DE CRISTO RANGE.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT MEASURED RAINFALL AMOUNTS...
RAINFALL IMPACTS...AND OBSERVED HAIL SIZES THROUGH THE NATIONAL
WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY
CALLING 1.888.386.7637.
11
In the hours before
Local storm report, Jul 10, 8:45 AM MST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
945 AM MDT WED JUL 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM NON-TSTM WND GST 33 SSE SAN ANTONIO 33.48N 106.65W
07/09/2013 M61 MPH SOCORRO NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1301227
RJOJOLASpecial weather statement, Jul 10, 11:38 AM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1238 PM MDT WED JUL 10 2013
NMZ511-101900-
JEMEZ MOUNTAINS-
1238 PM MDT WED JUL 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RIO ARRIBA AND NORTHERN
SANDOVAL COUNTIES THROUGH 100 PM MDT...
AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES EAST OF CUBA. THIS STORM WAS NEARLY
STATIONARY.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
SOUTHERN RIO ARRIBA AND NORTHERN SANDOVAL COUNTIES INCLUDING VALLES
CALDERA NATIONAL PRESERVE AND STATE ROAD 126.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3596 10654 3590 10688 3612 10686 3616 10668
TIME...MOT...LOC 1837Z 346DEG 2KT 3604 10675
SHY
Special weather statement, Jul 10, 12:04 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
104 PM MDT WED JUL 10 2013
NMZ504-511-101930-
JEMEZ MOUNTAINS-NORTHWEST HIGHLANDS-
104 PM MDT WED JUL 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RIO ARRIBA AND NORTHERN
SANDOVAL COUNTIES THROUGH 130 PM MDT...
AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR REGINA...OR ABOUT 11 MILES NORTH OF CUBA.
THIS STORM WAS NEARLY STATIONARY.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...REGINA AND GALLINA...AND
STATE ROAD 96.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3626 10679 3602 10689 3612 10710 3629 10702
TIME...MOT...LOC 1903Z 180DEG 0KT 3618 10695
SHY
Special weather statement, Jul 10, 12:47 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
147 PM MDT WED JUL 10 2013
NMZ501-504-506-102015-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-WEST CENTRAL MOUNTAINS-
147 PM MDT WED JUL 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCKINLEY COUNTY THROUGH
215 PM MDT...
AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CROWNPOINT. THIS STORM WAS NEARLY
STATIONARY.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
MCKINLEY COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3557 10826 3582 10820 3577 10804 3557 10807
TIME...MOT...LOC 1947Z 100DEG 2KT 3568 10816
SHY
Flash Flood, San Miguel
- When
- July 10, 1:00 PM MST to 3:00 PM MST
- Where
- San Miguel County, 2.57 mi W of Cowles to 2.81 mi N of Cowles
- Cause
- Heavy Rain / Burn Area
- Reported by
- Broadcast Media
- Coordinates
- 35.803, -105.705
The Santa Fe New Mexican reported that Pecos Canyon was hit hard by flash flooding. The flooding apparently occurred in the canyon above Brush Ranch River Lodge on NM 63. Large boulders along with sludge and debris were carried down the canyon. The flooding apparently came down three different ravines that are in the area, over topped sandbags and left about 4-5 feet of muddy water on the property. The Tres Lagunas burn scar is also in this area and the debris that affected this property came from the burnt trees and sludge from the fire. Crews worked the following day to remove debris with heavy equipment.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Ohio, July 10 to 12, 20131 death · $34 million · EF0 · 95 events
- Flash Flooding and Damaging Winds in Ohio, July 10, 20136 injured · $1.8 million · 83 kt wind · 103 events
- Tornado and Flash Flooding in Pennsylvania, July 10, 2013$2.0 million · EF1 · 102 events
- Flood and Damaging Winds in Kentucky, July 10, 20131 death · $79,000 · 65 kt wind · 22 events
- Tornadoes and Flash Flooding in Ohio, July 10, 2013$962,000 · EF1 · 36 events
- Hail and Damaging Winds in Arkansas, July 10 to 11, 2013$684,000 · 1 in hail · 15 events
- Flash Flooding and Hail in Illinois, July 10, 2013$314,000 · 52 kt wind · 13 events
- Flash Flooding and Hail in Tennessee, July 10, 2013$120,000 · 1 in hail · 29 events
- Flash Flooding and Flood in West Virginia, July 10, 2013$170,000 · 50 kt wind · 11 events
- Tornado and Flash Flood in Connecticut, July 10, 2013$78,000 · EF1 · 3 events
- Hail and Damaging Winds in New York, July 10, 2013$135,000 · 1 in hail · 13 events
- Flash Flooding and Hail in Alabama, July 10 to 11, 2013$137,000 · 52 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453059.